Article

Microscopic polyangiitis after silicone breast implantation.

Department of Nephrology, Showa University School of Medicine, 1-5-8 Hatanodai, Shinagawa-ku, Tokyo, 142-8666, Japan,
Clinical and Experimental Nephrology (Impact Factor: 1.25). 10/2005; 9(3):252-4. DOI: 10.1007/s10157-005-0366-7
Source: PubMed

ABSTRACT We describe the case of a patient who developed microscopic polyangiitis (MPA) after silicone breast implantation. A 60-year-old woman who had undergone silicone breast implantation was admitted to our hospital with complaints of general malaise and hematoproteinuria. She was diagnosed as having MPA with evidence of acute progressive renal failure, pulmonary hemorrhage, and positivity for myeloperoxidase-antineutrophil cytoplasmic antibody (ANCA). A renal biopsy showed severe necrotizing and crescentic glomerulonephritis with arteriolitis. The patient received high-dose steroids and plasma exchange treatment, but died of progressive pulmonary hemorrhage and multiple cerebral hemorrhage. Silicone implantation is associated with scleroderma, systemic lupus erythematosus, and rheumatoid arthritis. This case report indicates the possibility of the development of MPA after silicone breast implantation.

0 Bookmarks
 · 
140 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: We present a case of an aged male with myeloperoxidase anti-neutrophil cytoplasmic autoantibody (MPO-ANCA)-associated vasculitis with onset of brain infarction that demonstrated immunohistochemically MPO-positive capillaries at autopsy. The patient initially presented with gait difficulty and right-sided weakness. Since an imaging study revealed brain infarction, he was admitted to our hospital and medicated by antiplatelet agents. Continuous fever and elevated serum C-reactive protein (CRP), hematuria of glomerular origin, renal dysfunction, and high serum titer of MPO-ANCA were detected. Systemic toxicoderma appeared, and skin biopsy revealed small-vessel vasculitis; thus, he was diagnosed with MPO-ANCA-associated vasculitis. Steroid therapy (methylprednisolone 30 mg/day) was started, and general status improved. However, he died of shock 6 days after the start of the therapy. Autopsy revealed massive retroperitoneal hemorrhage with necrotizing small-vessel vasculitis in systemic organs including retroperitoneum, skin, brain, testes, and kidneys. Immunohistochemically, infiltration of MPO-positive white blood cells into the capillaries was occasionally observed, along with the features of MPO-positive capillaries. Cerebrovascular involvement of MPO-ANCA-associated vasculitis is rare compared with renal and pulmonary manifestations, having been reported to occur in up to 4 % of patients. Furthermore, as we have recently reported, MPO-immunopositive capillaries may appear only during the hyperacute stage of the disease. Therefore, the present case represents the unique combination of these two rare manifestations.
    CEN Case Reports. 11/2013;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In recent years, four conditions, siliconosis, Gulf War syndrome (GWS), macrophagic myofasciitis syndrome (MMF) and post-vaccination phenomena, were linked to a previous exposure to an adjuvant, suggesting a common denominator, and it has been proposed to incorporate comparable conditions under a common syndrome entitled Autoimmune/inflammatory Syndrome Induced by Adjuvants (ASIA). We report a case of a female who at the age of 11 years was diagnosed with Still's disease. At the age of 22 she underwent silicone breast implants and presented with a transient lupus-like syndrome. Then, at 25 years old she had a severe activation of Still's disease in association with rupture of silicone breast implants. When the prostheses were removed, the clinical picture improved. This case fulfills the criteria for ASIA and complements seven previous reports of Still's disease in association with silicone breast implants.
    Lupus 02/2012; 21(2):140-5. · 2.78 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Streptococcal toxic shock syndrome is a potentially lethal condition with an increasing incidence over the last 30 years. We present the case of a 55-year-old patient with signs and symptoms of streptococcal toxic shock syndrome. This patient's presentation was unique in that it was followed by an accumulation of fluid at her breast implant in addition to a polyarticular reactive arthritis. We propose that the patient's reactive arthritis is consistent with the diagnosis of post-streptococcal reactive arthritis, a variant of acute rheumatic fever, which similarly to its variant is immunologically driven. We hypothesize that the fluid collection around the patient's breast implant was triggered by her infection and was also immunologically mediated.
    Journal of clinical rheumatology: practical reports on rheumatic & musculoskeletal diseases 02/2011; 17(2):89-91. · 1.19 Impact Factor